Ohio, 2003

Hail and Damaging Winds in Ohio, June 29, 2003

June 29, 2003 · NWS CLE · 8 events in 5 counties and zones

6 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
$15,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 29, 1:08 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 1:08 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
208 PM EDT SUN JUN 29 2003

A FEW STRAY SHRA MOVG ACRS FA ATTM.  HV FINALLY STARTED TO GET A
LTTL FILTERED SUNSHINE AND TEMPS HV CLIMBED TO NR 80 DEG.  STL
CONCERNED ABT CONVECTION FIRING THE RMNDR OF AFT AND EVE.  NOT AN
IDEAL SITUATION AS UPPER TROF AND 3H JET MAX OUT IN FNT OF LLVL
CONVERGENCE.  CLDS HV SOMEWHAT LIMITED INSTABILITY AND WNDS HAVEN/T
COME UP AS MUCH AS EXCTD..BUT STL ENUF PLUSES FOR DVLPMNT TO JUSTIFY
CHC WORDG ALL AREAS FIRST HALF OF TGNT.  SUM DVLPMENT NOTED PAST FEW
MINUTES W OF KIND AND WL KEEP FINGERS CROSSED THAT THINGS DON/T GET
OUT OF CONTROL.

BNDRY SHOULD STALL S OF FA ON MON.  AIR SHOULD RMN FAIRLY UNSTABLE
WITH DWPTS REMAING ARND 60 DEG.  GIVEN CLOSE PROXIMITY OF BNDRY WL
KEEP SML MENTION OF TSRA FAR SRN ZNS FOR MON AFT.  AFTER MON...DRY WX
UNTIL THE END OF THE WEEK.

GUID TEMPS IN GD AGREEMENT AND WL AGN TDA.

.CLE...
OH...NONE
PA...NONE

KUBINA
Hazardous weather outlook, Jun 29, 4:20 AM EST, 12 hours 45 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-PAZ001>003-291115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT AS A COLD FRONT CROSSES THE AREA.  THE THREAT WILL
BEGIN IN NORTHWEST OHIO DURING THE EARLY AFTERNOON AND SPREAD EAST
ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA BY EVENING.

DAMAGING WINDS OF 58 MPH OR HIGHER ALONG WITH LARGE HAIL OF
THREE-QUARTERS OF AN INCH OR GREATER WILL BE THE MAIN THREATS FROM
ANY SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 29, 4:53 PM EST, 12 minutes before
OHZ027>029-036-037-047-292245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
553 PM EDT SUN JUN 29 2003

...STRONG THUNDERSTORMS HEADED FOR MARION AND WYANDOT COUNTIES...

AT 550 PM NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED AN AREA
OF STRONG THUNDERSTORMS...MOVING GENERALLY EAST AT 30 MPH TOWARDS
MARION AND WYANDOT COUNTIES. OTHER COUNTIES IN THE PATH OF THESE
STORMS INCLUDE CRAWFORD...MORROW AND KNOX COUNTIES.

THESE STORMS WILL BE ACCOMPANIED BY GUSTY WINDS...DANGEROUS LIGHTNING
...HAIL AND SOME HEAVY RAIN.  IF THREATEN WEATHER CONDITIONS ARE
SPOTTED...PLEASE TAKE COVER.

END/BC

The radar

The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 29, 5:05 PM EST
Where
Marion County, La Rue
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -83.317

Thunderstorm winds downed several large tree limbs five miles north of La Rue. A wheat field in the same area was flattened.

Thunderstorm Wind, Wyandot

When
June 29, 5:30 PM EST
Where
Wyandot County, Nevada
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -83.133

Thunderstorm winds damaged a house.

Hail, Crawford

When
June 29, 5:40 PM EST
Where
Crawford County, Bucyrus
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -82.983

Quarter size hail was observed.

Hail, Crawford

When
June 29, 5:48 PM EST
Where
Crawford County, Bucyrus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -82.983

Penny size hail was observed.

Hail, Crawford

When
June 29, 6:00 PM EST
Where
Crawford County, Galion
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -82.783

Quarter size hail was observed.

Hail, Wayne

When
June 29, 6:50 PM EST
Where
Wayne County, Rittman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.783

Penny size hail was observed.

Hail, Wayne

When
June 29, 7:06 PM EST
Where
Wayne County, Doylestown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.683

Penny size hail was observed.

Hail, Summit

When
June 29, 7:15 PM EST
Where
Summit County, Barberton
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -81.633

Nickel size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365993, 5365994, 5364408, 5364410, 5364409, 5364411, 5365991, 5365992.